Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 154, NWS Wichita, KS

May 28, 2011Butler County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 28, 2011, 4:27 AM CDT for Butler County, Greenwood County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2011, 4:27 AM CDT (09:27 UTC)
Expired
May 28, 2011, 5:15 AM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 4:11 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WUUS53 KICT 280927
SVRICT
KSC015-073-281015-
/O.NEW.KICT.SV.W.0154.110528T0927Z-110528T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
427 AM CDT SAT MAY 28 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  CENTRAL GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 515 AM CDT

* AT 424 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 17 MILES NORTHEAST OF EL DORADO...AND MOVING EAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  EUREKA...HAMILTON...THRALL...EUREKA AIRPORT AND VIRGIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3773 9596 3783 9670 3809 9665 3808 9595
TIME...MOT...LOC 0927Z 272DEG 32KT 3794 9655
WIND...HAIL 60MPH 1.00IN

$$

BILLINGS
3 follow-up statements
903 
WWUS53 KICT 280939
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
439 AM CDT SAT MAY 28 2011

KSC015-280949-
/O.CAN.KICT.SV.W.0154.000000T0000Z-110528T1015Z/
BUTLER KS-
439 AM CDT SAT MAY 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3781 9652 3809 9652 3808 9595 3773 9596
TIME...MOT...LOC 0939Z 272DEG 32KT 3793 9641

$$

KSC073-281015-
/O.CON.KICT.SV.W.0154.000000T0000Z-110528T1015Z/
GREENWOOD KS-
439 AM CDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
GREENWOOD COUNTY UNTIL 515 AM CDT...

AT 437 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES
NORTHWEST OF EUREKA...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  EUREKA...HAMILTON...THRALL...EUREKA AIRPORT AND VIRGIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3781 9652 3809 9652 3808 9595 3773 9596
TIME...MOT...LOC 0939Z 272DEG 32KT 3793 9641
WIND...HAIL 60MPH 1.00IN

$$

BILLINGS
916 
WWUS53 KICT 280949
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
449 AM CDT SAT MAY 28 2011

KSC073-281015-
/O.CON.KICT.SV.W.0154.000000T0000Z-110528T1015Z/
GREENWOOD KS-
449 AM CDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
GREENWOOD COUNTY UNTIL 515 AM CDT...

AT 446 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTH OF EUREKA...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  EUREKA...HAMILTON AND VIRGIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3781 9652 3809 9652 3808 9595 3773 9596
TIME...MOT...LOC 0949Z 272DEG 32KT 3792 9630
WIND...HAIL 60MPH 1.00IN

$$

BILLINGS
077 
WWUS53 KICT 281006
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
506 AM CDT SAT MAY 28 2011

KSC073-281015-
/O.CON.KICT.SV.W.0154.000000T0000Z-110528T1015Z/
GREENWOOD KS-
506 AM CDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
GREENWOOD COUNTY UNTIL 515 AM CDT...

AT 505 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
SOUTHEAST OF HAMILTON...OR 11 MILES NORTHEAST OF EUREKA...MOVING EAST
AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  VIRGIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3778 9632 3809 9631 3808 9595 3773 9596
TIME...MOT...LOC 1006Z 272DEG 32KT 3791 9611
WIND...HAIL 60MPH 1.00IN

$$

BILLINGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:43 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 28, 2:43 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
243 AM CDT SAT MAY 28 2011

.DISCUSSION...
MAIN FORECAST CONCERNS: SMALL THUNDERSTORM CHANCES OVER THE NEXT FEW
DAYS...STRONG/GUSTY WINDS SUNDAY-MONDAY.

TODAY-MONDAY:
MOISTURE TRANSPORT/ISENTROPIC LIFT ON NOSE OF S-SWRLY 40-45 KT
LOW-LEVEL JET HAS LEAD TO SCATTERED ELEVATED THUNDERSTORMS IN
SOUTH CENTRAL/SOUTHEAST KS EARLY THIS MORNING. ISOLATED HAIL UP TO
QUARTER SIZE WOULD BE THE MAIN THREAT. ACTIVITY SHOULD SHIFT NEWD
OUT OF SERN KS MID-LATE MORNING AS MID-LEVEL TEMPERATURES INCREASE
FROM THE SW. THE UPPER LOW OVER THE DAKOTAS WILL LIFT INTO SOUTH
CENTRAL CANADA BY TONIGHT. THIS WILL ALLOW A WARM FRONT TO
GRADUALLY LIFT NORTHWARD...REACHING NORTHWEST OK INTO SOUTHEAST KS
BY LATE THIS PM...AND I-70 BY 12Z SUNDAY. WARMEST TEMPERATURES
TODAY WILL BE SOUTH OF HIGHWAY 400...WITH COOLER READINGS IN
CENTRAL KS. EVEN THOUGH DEWPOINTS WILL REACH INTO THE MID-UPPER
60S IN THE SOUTH...ELEVATED MIXED LAYER SHOULD INHIBIT SURFACE-
BASED STORMS THIS AFTERNOON IN OUR AREA. A STRONGER LOW-LEVEL JET
IS PROGGED TO DEVELOP TONIGHT AHEAD OF NEXT UPSTREAM UPPER LOW
DIGGING INTO THE SOUTHWEST. BEST 850 CONVERGENCE IS PROGGED IN
CENTRAL KS WHERE WE WILL MAINTAIN SOME LOW THUNDERSTORM
CHANCES...HOWEVER TEMPERATURES AT 700 MB WILL BE INCREASING TO +14
C OVERNIGHT SO ANY STORMS COULD END UP FORMING TO THE NORTH OF
CENTRAL KS. THE FRONT WILL LIFT NORTHWARD SUNDAY. STRONG/GUSTY
SOUTHERLY WINDS AND VERY WARM TEMPERATURES WILL DEVELOP SUNDAY
INTO MONDAY WITH OUR AREA IN THE WARM SECTOR...AND THE UPPER LOW
MOVING INTO THE CENTRAL/SOUTHERN ROCKIES. THE PROGGED PRESSURE
GRADIENT AND 850 WINDS OF 40-45 KT ON SUNDAY...SUGGEST PORTIONS OF
CENTRAL/SOUTH CENTRAL KS COULD RECEIVE MARGINAL WIND ADVISORY
CRITERIA BY PM. THE BOUNDARY LAYER-850 WIND SPEEDS INCREASE A BIT
FURTHER MONDAY...WHICH WILL LIKELY LEAD TO WIDESPREAD WIND
ADVISORY CONDITIONS. WILL MAINTAIN SOME LOW THUNDERSTORM CHANCES
MAINLY NORTHWEST OF THE KS TURNPIKE FROM LATE MONDAY INTO MONDAY
NIGHT. ISOLATED SEVERE STORMS COULD DEVELOP ALONG DRYLINE MON PM
ALTHOUGH STILL DECENT CAPPING (45-50 J/KG CINH) TO OVERCOME. MORE
LIKELY SCENARIO IS FOR STORMS TO FORM AS THE PACIFIC COLD FRONT
OVERTAKES THE DRYLINE IN CENTRAL KS MONDAY EVENING...STRONGLY
INCREASING THE CONVERGENCE.

TUESDAY-FRIDAY:
SMALL THUNDERSTORM CHANCES WILL CONTINUE TUESDAY INTO TUESDAY NIGHT
ALONG/N OF REMNANT FRONTAL BOUNDARY OVER SOUTHERN KS. OTHERWISE
MEDIUM RANGE MODELS ARE CONSISTENT IN SHOWING AN UPPER RIDGE
DEVELOPING OVER THE CENTRAL/SOUTHERN PLAINS WEDNESDAY THROUGH
FRIDAY. THIS SUGGESTS DRY CONDITIONS WITH SUMMER-LIKE TEMPERATURES.

JMC

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
GRADUALLY INCREASING E/NE FLOW WILL PRESENT PROBLEMS FOR MOST AREAS
LATE TONIGHT/EARLY SAT MORNING...ESPECIALLY OVER SC & SE KS WHERE A
STATIONARY FRONT MAY LURK ACROSS NRN OK. THE PRIMARY PROBLEM NOW IS
AREAL EXTENT OF TSRA THAT'LL DEVELOP ~10Z OVER SE KS WHERE CLOSEST TO
DEVELOPING WARM FRONT THAT'LL LIFT N/NW OVER THE AREA AT THAT TIME.
AMPLE LWR-DECK MOISTURE POOLING ALONG THE FRONT WILL PROMOTE MVFR CIG
DEVELOPMENT OVER KCNU BY 15Z WITH CIGS SLOWLY LIFTING 15Z-18Z. STILL
A CHANCE FOR 4-5SM BR TO DEVELOP OVER CNTRL KS FROM 09Z-14Z. FROM 18Z
ONWARD MOST AREAS WILL BE IN VFR STATUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    83  68  94  73 /  30  10  10  10
HUTCHINSON      80  66  93  72 /  30  20  10  10
NEWTON          80  67  89  72 /  40  20  10  10
ELDORADO        82  68  88  72 /  40  20  10  10
WINFIELD-KWLD   86  68  89  73 /  20  10  10  10
RUSSELL         75  60  88  71 /  10  40  10  10
GREAT BEND      77  61  92  73 /  10  20  10  10
SALINA          76  64  88  71 /  30  30  10  10
MCPHERSON       78  65  93  71 /  30  20  10  10
COFFEYVILLE     85  68  88  71 /  40  10  10  10
CHANUTE         83  68  87  71 /  50  20  10  10
IOLA            82  68  87  71 /  60  20  10  10
PARSONS-KPPF    85  69  88  71 /  50  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 28, 3:56 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
356 AM CDT SAT MAY 28 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
356 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT SOUTH CENTRAL AND
SOUTHEAST KANSAS THIS MORNING. ISOLATED SEVERE THUNDERSTORMS WILL
BE POSSIBLE WITH HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 60
MPH.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT
ACROSS CENTRAL KANSAS. LARGE HAIL WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG AND GUSTY SOUTHERLY WINDS WILL AFFECT MUCH OF THE AREA
SUNDAY AND MONDAY. A WIND ADVISORY MAY BE REQUIRED.

THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS ACROSS THE AREA FROM
LATE MONDAY THROUGH TUESDAY NIGHT. A FEW OF THE STORMS MAY BE
SEVERE LATE MONDAY AND MONDAY NIGHT...NORTHWEST OF A SALINA TO
HUTCHINSON LINE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS MORNING IN SOUTH CENTRAL
AND SOUTHEASTERN KANSAS...AND TONIGHT ACROSS CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, May 28, 3:28 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
328 AM CDT SAT MAY 28 2011

KSZ069-280900-
BUTLER-
328 AM CDT SAT MAY 28 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WHITEWATER...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS
Local storm report, May 28, 4:08 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
408 AM CDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 AM     HAIL             7 N EL DORADO           37.92N 96.86W
05/28/2011  E0.75 INCH       BUTLER             KS   EMERGENCY MNGR

            7.5 MILES NORTH OF ELDORADO ON HWY 77.

&&

JMB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:42 AM CDTSevere Thunderstorm WarningICTButler48 min
May 28, 4:02 AM CDTSevere Thunderstorm WarningICTKingman, Reno43 min
May 28, 4:45 AM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick45 min
May 28, 5:13 AM CDTSevere Thunderstorm WarningICTGreenwood, Woodson32 min
May 28, 3:31 PM CDTHigh Wind WatchICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more37 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.